Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 35, NWS Twin Cities, MN

June 27, 2003Martin County, Minnesota

NWS Twin Cities, MN issued this tornado warning at Jun 27, 2003, 6:00 PM CDT for Martin County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 6:00 PM CDT (23:00 UTC)
Expired
Jun 27, 2003, 6:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WFUS53 KMPX 272300
TORMPX
MNC091-272330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 630 PM CDT

* AT 600 PM CDT...THE PUBLIC REPORTED A TORNADO 2 MILES NORTH OF
  FAIRMONT...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRMONT.
  GRANADA.
  NORTHROP.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

LAT...LON 4377 9447 4353 9464 4351 9427 4369 9425

$$
JPR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:15 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 3:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT FRI JUN 27 2003

FORECAST CONCERN IS SEVERE CHANCES AND HOW WIDESPREAD THE PRECIP
WILL BE. STRONGEST CONVECTION OVER SE ND AT THIS TIME..CLOSEST TO
INCOMING UPPER JET. OTHER CLUSTER OVER SE SD INTO SW MN CLOSER TO
STRONGER THETA E ADVECTION. MODELS WANT TO TAKE BEST THETA E
ADVECTION AND STRONGER SSW LOW LEVEL FLOW JUST TO S OF CWA OR ALONG
BORDER AREA. DECENT QG FORCING TRANSLATING/DEVELOPING OVER MAINLY
EASTERN CWA LATER THIS EVENING. ALL OF THIS MEANS SOEM HIGH POPS
OVER MOST OF CWA...BUT TAPERING OFF WEST AFTER MINIGHT AS FORCING
MOVES EAST. SOME UNSTABLE AIR DOES REMAIN OVER EASTERN CWA ON SAT
WITH POSSIBLE SECOND TROUGH MOVING THROUGH. PERIOD OF QUIET WEATHER
REST FOR WEEKEND..THEN WARMER AN MORE UNSTABLE AIR RETURNS FOR MID
WEEK AND LATER. ETA HINTING AT SOME CONVECTION ON MONDAY NIGHT..BUT
SEEMS LIKE BETTER PUSH OF INSTABILITY ADVECTION OFF TO OUR NW. WILL
KEEP DRY FOR NOW..AND NOT BRING ANYTHING IN UNTIL WED. EVEN DURING
THAT TIME...SEEM LIKE WARMER AIR ALOFT TAKES OVER FOR A TIME. MAY
NEED TO WAIT UNTIL FRONT COMES IN OVER RIDGE ON WED INTO THURSDAY.

.MSP...NONE.

JPR
Hazardous weather outlook, Jun 27, 5:24 AM CDT, 12 hours 36 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-281025-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
STORMS OVER MUCH OF THE SOUTHERN TWO THIRDS OF MINNESOTA AND NEARBY
AREAS ADJACENT WESTERN WISCONSIN.  THUNDERSTORMS ARE LIKELY TO
DEVELOP LATER TODAY AND TONIGHT...BECOMING MORE NUMEROUS TOWARD
MIDNIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE OVER WEST
CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE OVER EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN THROUGH MIDDAY SATURDAY. A FEW STORMS
COULD REACH SEVERE LIMITS BY PRODUCING SOME LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINS ARE ALSO LIKELY ESPECIALLY OVER WESTERN
WISCONSIN.  A SURFACE TROUGH OF LOW PRESSURE...WILL PUSH INTO THE
EASTERN SECTION OF NORTH DAKOTA BY THIS EVENING. LOW LEVEL MOISTURE
...INSTABILITY ALONG WITH SEVERAL OUTFLOW BOUNDARIES...WILL PROVIDE
THE BEST CONDITIONS FOR THE DEVELOPMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER THIS AFTERNOON OR
EVENING OVER WEST CENTRAL MINNESOTA.

In the hours before

Local storm report, Jun 27, 5:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0539 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    ODIN                      MN   0.75 IN HAIL
06/27/03   WATONWAN                       REPORTED BY SPOTTER

AEB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:58 PM CDTSevere Thunderstorm WarningMPXWatonwan47 min
Jun 27, 5:11 PM CDTSevere Thunderstorm WarningMPXMartin64 min
Jun 27, 6:19 PM CDTSevere Thunderstorm WarningMPXFaribault41 min
Jun 27, 6:45 PM CDTSevere Thunderstorm WarningMPXFreeborn60 min

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.